Michigan, 2003

Winter Storm in Michigan, April 3 to 5, 2003

April 3 to 5, 2003 · NWS APX · 24 events in 24 counties and zones

A prolonged period of mainly mixed precipitation fell across northern Michigan on the 3rd through the 5th. The precipitation fell to the north of a stationary frontal boundary that was located just south of Michigan.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A prolonged period of mainly mixed precipitation fell across northern Michigan on the 3rd through the 5th. The precipitation fell to the north of a stationary frontal boundary that was located just south of Michigan. The heaviest precipitation occurred as a low moved along the front into the Ohio valley. The precipitation remained mostly snow across eastern upper Michigan, where up to 10 inches of snow fell. Central lower Michigan received up to an inch of ice accumulation due to persistent freezing rain. A mix of freezing rain, sleet and snow fell in between these two locations. Numerous reports of downed tree limbs and power lines were received as a result of the precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 3, 4:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 3, 4:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EST THU APR 3 2003

WILL HAVE TO MAKE THIS QUICK TODAY.  WARM AIR CONTINUES TO SURGE
NORTH OVER STATIONARY FRONTAL BOUNDARY DRAPED ACROSS NORTHERN
IL/IN/OH.  PRECIPITATION HAS BEEN VERY SHOWERY/CONVECTIVE IN NATURE
TODAY...MOSTLY SNOW NORTH OF M-32...FREEZING DRIZZLE/SLEET ALONG
M-32...AND A MIX OF SNOW/SLEET/FREEZING RAIN SOUTH OF M-32.  SEVERAL
SHORT WAVES LIFTING ACROSS THE AREA WILL ENHANCE THE PRECIPITATION
OVER THE NEXT 48 HOURS.

FOR TONIGHT...EXPECT A SURGE OF PRECIPITATION FROM THE SOUTHWEST IN
ADDITION TO CONTINUED CONVECTIVE ELEMENTS DEVELOPING ACROSS NORTHERN
WI AND THE FAR NORTHERN PART OF THE STATE WHERE PRECIP WILL REMAIN
ALL SNOW.  TO THE SOUTH...CURRENT MIX OF FREEZING AND FROZEN PRECIP
SHOULD TREND TOWARD MORE FREEZING RAIN.  SNOW AMOUNTS WILL DEPEND ON
HOW CONVECTIVE BANDS SET UP...AS SOME LOCALIZED AMOUNTS OVER A FOOT
HAVE OCCURRED ACROSS CHEBOYGAN/PRESQUE ISLE COUNTIES.  SO EASILY 1+
INCH/HOUR SNOWFALL RATES EXPECTED TONIGHT...AND WILL GO GENERALLY
4-8 INCHES FROM THE TIP OF THE MITT COUNTIES NORTH INTO EASTERN
UPPER.  ALONG M-32 COUNTIES WILL SEE MORE OF A MIX OF SNOW AND
SLEET.  HEADLINE LIST IS BELOW.

EXPECT PRECIPITATION TO TAPER OFF ON FRIDAY AS MID LEVELS DRY OUT
FOR A TIME...BUT SHOULD CRANK UP AGAIN FRIDAY NIGHT AS NEXT SHORT
WAVE LIFTS TO THE NORTHEAST AS ADVERTISED BY THE GFS/UKMET/ECMWF.
BY THEN WARM LAYER EXPECTED TO ERODE TO THE POINT WHERE PRECIP
SHOULD BE ALL SNOW.  SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
ESPECIALLY ACROSS FAR NORTHERN LOWER...CENTRAL COUNTIES MAY DRY SLOT
DURING THE NIGHT WHICH MAY CUT OFF SNOWFALL BEFORE WARNING AMOUNTS
ARE REACHED.  HOWEVER POTENTIAL IS THERE FOR WARNING CRITERIA
SNOWFALL FRIDAY NIGHT AND INTO SATURDAY ALONG AND NORTH OF M-32...SO
IN ADDITION TO THE CURRENT HEADLINES WILL ALSO CARRY A WINTER STORM
WATCH FRIDAY NIGHT/SATURDAY FROM M-32 NORTH TO THE BRIDGE.  SNOW
WILL FINALLY TAPER OFF SATURDAY NIGHT AS SYSTEM PULLS AWAY.

EXTENDED (SUNDAY THROUGH THURSDAY)...CONCERNS IN THE OUT PERIODS
FOCUS ON SYSTEM DEVELOPING OVER THE SOUTHERN PLAINS EARLY NEXT WEEK.
SHORT WAVE ENERGY DIGGING INTO THE WESTERN TROUGH PER MORNING WV
IMAGERY ROUNDS THE BASE OF THE TROUGH SUNDAY AND INDUCES
CYCLOGENESIS MONDAY.  EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT
OF BRINGING SURFACE SYSTEM UP THROUGH THE OHIO VALLEY AS ARCTIC HIGH
HOLDS FIRM ACROSS ONTARIO/QUEBEC.  BUT LOOKING MORE LIKE WELL BE
SEEING PRECIP ON MONDAY AS WELL AS TUESDAY AS MAIN SHORT WAVE MOVES
THROUGH.  WILL CONTINUE TO MENTION A MIX WITH THE SYSTEM PRECIP ON
MONDAY WITH SHALLOW ARCTIC AIR IN PLACE AND WARMER AIR RIDING IN
OVER THE TOP.  MAY SEE ANOTHER SHORT WAVE TROUGH DROP IN ON
WEDNESDAY BEFORE RISING HEIGHTS AND WARMER TEMPERATURES COME IN FOR
THE END OF THE WEEK.

COORDINATED WITH MQT/GRR/DTX.

JPB

.APX...WINTER WEATHER ADVISORY...TONIGHT...MIZ008-015.
       WINTER STORM WARNING...TONIGHT...MIZ016>024.
       WINTER STORM WARNING...TONIGHT/FRIDAY MORNING...
                               MIZ025>036-041-042.
       WINTER STORM WATCH...FRIDAY NIGHT/SATURDAY...MIZ016>024.
Hazardous weather outlook, Apr 3, 4:56 PM EST, 1 hour 4 minutes before
MIZ008-015>036-041-042-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

HEAVY SNOW WILL CONTINUE TONIGHT ACROSS EASTERN UPPER MICHIGAN AND
THE STRAITS AREA...WITH PRECIPITATION CHANGING TO FREEZING RAIN AND
SLEET SOUTH OF M-32 WITH SIGNIFICANT ICE ACCUMULATION EXPECTED.
SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A MIX OF FREEZING RAIN...SLEET...AND SNOW WILL CONTINUE INTO FRIDAY
MORNING ACROSS MUCH OF NORTHERN MICHIGAN. SEE ONGOING WATCHES...
WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

ANOTHER SYSTEM IS EXPECTED TO SPREAD HEAVIER SNOW BACK INTO NORTHERN
MICHIGAN FRIDAY NIGHT AND INTO SATURDAY...WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE ESPECIALLY BETWEEN THE STRAITS AND M-72. SEE
ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

MORE WINTRY WEATHER MAY AFFECT THE WESTERN GREAT LAKES EARLY NEXT
WEEK...AND COULD BRING SNOW OR A MIX OF PRECIPITATION TO MUCH OF THE
AREA LATER MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPE AND AMOUNTS ARE REQUESTED FOR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Alpena

When
April 3, 6:00 PM EST to April 5, 10:00 AM EST
Where
Alpena forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
April 3, 6:00 PM EST to April 5, 10:00 AM EST
Where
Charlevoix forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Cheboygan

When
April 3, 6:00 PM EST to April 5, 10:00 AM EST
Where
Cheboygan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Alcona

When
April 3, 7:00 PM EST to April 5, 10:00 AM EST
Where
Alcona forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
April 3, 8:00 PM EST to April 5, 10:00 AM EST
Where
Crawford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
April 3, 8:00 PM EST to April 5, 10:00 AM EST
Where
Emmet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
April 3, 8:00 PM EST to April 5, 10:00 AM EST
Where
Montmorency forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
April 3, 8:00 PM EST to April 5, 10:00 AM EST
Where
Oscoda forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
April 3, 8:00 PM EST to April 5, 10:00 AM EST
Where
Presque Isle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
April 3, 9:00 PM EST to April 5, 10:00 AM EST
Where
Grand Traverse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
April 3, 9:00 PM EST to April 5, 10:00 AM EST
Where
Kalkaska forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
April 3, 9:00 PM EST to April 5, 10:00 AM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
April 3, 9:00 PM EST to April 5, 10:00 AM EST
Where
Otsego forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
April 3, 9:00 PM EST to April 5, 10:00 AM EST
Where
Antrim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
April 3, 9:00 PM EST to April 5, 10:00 AM EST
Where
Benzie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Arenac

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Arenac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Winter Storm, Gladwin

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Gladwin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Iosco forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Manistee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Missaukee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Ogemaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Roscommon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
April 4, 3:00 AM EST to April 5, 10:00 AM EST
Where
Wexford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
April 5, 1:00 PM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348736, 5348737, 5348738, 5348739, 5348740, 5348741, 5348742, 5348743, 5348744, 5347268, 5347269, 5347270, 5347271, 5348745, 5348746, 5347272, 5347273, 5347274, 5347275, 5347276, 5347277, 5347278, 5347279, 5347280.